Thunderstorm Wind, Humboldt
- When
- July 3, 1:57 PM CST
- Where
- Humboldt County, Livermore
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- POST OFFICE
- Coordinates
- 42.867, -94.183
The frontal boundary that had been across Iowa the past few days remained stationary across the state during the afternoon. Two other weather features interacted with the airmass during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The frontal boundary that had been across Iowa the past few days remained stationary across the state during the afternoon. Two other weather features interacted with the airmass during the late afternoon hours. One was a mesoscale convective vorticity maximum that moved from southern Nebraska, east toward Iowa. A strong upper level trough of low pressure dropped southeast out of Canada, along with its associated cold frontal boundary, into Iowa late in the day. The airmass became very unstable by late afternoon with high temperatures in the mid to upper 80s and dew point temperatures in the upper 60s to low 70s. Lifted indices dropped to the -7 to -12 C. range with CAPE values in the 3500 to 5500 J/kg range. The freezing level was quite high int he 13,800 to 14,600 foot range, limiting the hail size in spite of the CAPE of 300 to 500 J/kg in the -10 C. to -30 C. layer. The tornado theat was limited by the LCL height being in the 800 to 1600 meter range. Thunderstorms developed in western Iowa initially with a few severe storms reported. Some of the initial thunderstorms produced high winds with 20 inch diameter tree branches broken off in Humboldt County at Livermore. As the late afternoon and evening progressed, a line of thunderstorms formed along the cold frontal boundary. Shear in the 30 to 40 kt range helped maintain the storms. There were reports of quarter size hail from some of the cells. Wind became more of an issue later in the event. Along the line that formed along the northern cold front, winds gusted to 61 MPH in the Fort Dodge area and winds near 60 MPH west of town. The winds caused an accident on U.S. Highway 20 near Moorland. As the storms progressed southeast, strong winds moved through the Des Moines metro area. Railroad crossing arms were broken by the high wind in Des Moines. Farther southeast, near Hartford, wind gusts were estimated around 65 MPH by an off duty NWS employee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 1:33 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 233 PM CDT MON JUL 3 2006 .SYNOPSIS... MID/UPPER LEVEL FLOW BCMG MORE AMPLIFIED THROUGH THE WEEK AS A MID- LEVEL TROF JUST W OF HUDSON BAY SLIDES EWD INTO THE NORTHEAST/SRN ONTARIO. FURTHER WEST...AN UPPER LEVEL RIDGE WL GRADUALLY BUILD/TRANSLATE EWD ACROSS THE GREAT BASIN/INTERMOUNTAIN WEST AND INTO THE UPPER MISSISSIPPI VALLEY WITH H5 HGTS INC TO AOA 585 DM BY FRI. AS A RESULT...MUCH OF THE AREA WILL BE IN THE FAVORABLE SUBSIDENCE REGION DOWNSTREAM OF THE WRN RIDGE AXIS RESULTING IN DRY CONDS AND A SLOW TEMP MODERATION /WARMING/ THROUGH THE WEEKEND. THE UPPER LEVEL PATTERN APPEARS TO BREAK DOWN BY THIS TIME A S/W TROF AND ASSOCD JET MAX MOVE EWD ACROSS WRN CANADA/PAC NW. AT THE SFC...DUEL FRNTL BNDRY/S FROM WL SLIDE SWD THROUGH IA AND INTO THE LWR MO VALLEY TONIGHT INTO EARLY TUESDAY WITH SCT SHRA/TSRA DEC IN COVERAGE FM N TO S. MUCH OF THE REMAINDER OF THE PERIOD WILL BE CHARACTERIZED BY AN ANOMALOUS SFC ANTICYCLONE DROPPING SWD FM SCENT CANADA AND INTO THE UPPER/MIDDLE MISSISSIPPI VALLEY. THE NEXT WEATHER FEATURE OF NOTE WILL BE A FRNTL SYS PUSHING ESE FM THE NRN PLAINS/UPR MIDWEST SUN/MON. && .SHORT TERM /TONIGHT THROUGH THURSDAY/... CONVECTION BEGINNING TO DVLP THIS AFT WITH RAPIDLY INC INSTABILITY /ML CAPE VALUES 1000-2000 J/KG AND SFC LI/S APPROACHING -10. 18Z ANALYSIS SHOWS COLD FRONT XTNDG FM THE WRN GRT LAKES SSWD BACK THROUGH SRN MN AND INTO NRN IA. IN ADDITION...SECOND...MORE DIFFUSE BNDRY DRAPED ACROSS CENT IA ATTM. FOCUS FOR SEVERE STORMS APPEARS TO BE ASSOCIATED WITH BOTH BNDRY/S WITH A VERY UNSTABLE...UNCAPPED AIRMASS IN PLACE WITH PLENTY OF BL MOISTURE /65-75 TD/. WL LIKELY SEE AN INC IN STORMS AS THE FRONT/S/ TRANSLATE ESE ACROSS THE AREA. THEREFORE...GIVEN STRONG SFC BASED BUOYANCY AND FAVORABLE VERTICAL /SPEED/ SHEAR PROFILES ALONG WITH STEEP LOW LEVEL LAPSE RATES...HAVE INTRODUCED SEVERE WORDING INTO THE TEXT FORECAST AND THE GRIDS FOR LARGE HAIL/DAMAGING WINDS. PWAT VALUES OVER 1.5 WILL ALSO CONTRIBUTE TO LOCALLY HEAVY RAINFALL. XPECT SCT STORMS TO CONTINUE TO DEVELOP INTO TONIGHT ALONG/AHEAD OF THE BNDRY/S. FRONT/S WILL SETTLE INTO THE LWR MO VALLEY BY EARLY TUESDAY BEHIND ANOMALOUS /1-3STD ABV NORMAL/ SFC HIGH PRES...WHICH WILL PROVIDE DRY CONDITIONS THROUGH THE REMAINDER OF THE WORK WEEK. SREF 850MB TEMPS /1-2STD BLO NORMAL/ IN CONJUNCTION WITH THE STRONG SFC HIGH WL RESULT IN SLIGHTLY COOLER THAN NORMAL TEMPS THROUGH THUR /WARM DAYS AND COOL NIGHTS/. && .LONG TERM /FRIDAY THROUGH MONDAY/... MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH THE H5 RIDGE AXIS CROSSING THE UPPER MISSISSIPPI VALLEY BY FRIDAY AND MOVING EWD INTO THE WRN GRT LAKES. AFOREMENTIONED SFC HIGH WILL SLIDE SEWD INTO THE OHIO VALLEY WITH RETURN FLOW DEVELOPING ACROSS THE REGION. MEANWHILE...DEAMPLIFICATION OF THE UPPER LEVEL FLOW WILL LIKELY OCCUR IN RESPONSE TO A MID-LEVEL S/W TROF MOVING INTO WRN CANADA AND PROGRESSING EWD. SFC REFLECTION /CLD FRNTL POSITION/ CONSENSUS AMONG THE ECMWF...GFS AND THE 03/00Z MREF APPEARS TO BRING THE FNTL BNDRY INTO THE REGION SOMETIME SUN INTO MON. HAVE ADDED IN SCHC-CHC POPS INTO D7 AND BEYOND TO ACCOUNT FOR THIS FEATURE IN COORDINATION WITH SURROUNDING OFFICES. MUCH OF THE XTNDD UNCHANGED WITH ONLY A FEW MINOR TWEAKS HERE AND THERE GIVEN THE PENDING SVR WX. && .AVIATION... VFR CONDS WITH MVFR VIS/CIGS IN TSRA LATE THIS AFT/EARLY EVE AS A COLD FRONT PUSHES ESE ACROSS THE STATE. WRLY SFC WNDS SHIFTING TO NNW UPON FROPA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && .SYNOPSIS...STEINBUGL .SHORT TERM...MS/STEINBUGL .LONG TERM...STEINBUGL .AVIATION...MS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT MON JUL 3 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 210 PM CDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SCATTERED OVER MUCH OF CENTRAL IOWA THIS AFTERNOON THROUGH MUCH OF TONIGHT. SCATTERED SEVERE THUNDERSTORMS WILL BE LIKELY NORTHWEST OF A WATERLOO...DES MOINES...TO BEDFORD LINE THROUGH 5 PM...AND OVER MUCH OF CENTRAL IOWA INTO THE EVENING. SOME STORMS COULD PRODUCE HAIL AROUND ONE INCH IN DIAMETER...AND STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH. ISOLATED HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE SOUTH OF INTERSTATE 80 THROUGH SUNRISE TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY IN FAR SOUTHERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 7 PM NORTHWEST OF A WATERLOO...DES MOINES...BEDFORD LINE AND FROM 4 PM THROUGH 11 PM SOUTHEAST OF THAT LINE.
The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516898, 5516894, 5516895, 5516896, 5516897, 5516900, 5516899.